Mississippi, 2022

Tornado and Damaging Winds in Mississippi, December 30, 2022

December 30, 2022 · NWS JAN · 3 events in 1 county or zone

A cold front generated a band of strong to sever storms across southern Mississippi. Warm, moist air was confined to areas south of Interstate 20 and severe weather was only reported in that area as the squall moved through.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$200,000
Crop damage
$1,000
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

A cold front generated a band of strong to sever storms across southern Mississippi. Warm, moist air was confined to areas south of Interstate 20 and severe weather was only reported in that area as the squall moved through. A tornado as well as damaging wind was reported with this activity.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Dec 30, 6:03 AM CST, 33 minutes earlier.

Area forecast discussion, Dec 30, 6:03 AM CST, 33 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Jackson MS
603 AM CST Fri Dec 30 2022

...New AVIATION...

.DISCUSSION...
Issued at 305 AM CST Fri Dec 30 2022

Today and Tonight: Early morning surface analysis had a 1028mb high
centered over the mid Atlantic seaboard that was ridging back across
the Gulf states and holding a stalled frontal boundary just to our
northwest. Local radars continued to show showers and thunderstorms
along this stalled boundary that were just skirting our western most
zones. Early morning water vapor imagery/RAP analysis showed the
circulation around an upper level trough centered over the southern
Plains and a potent shortwave that has already rounded the base of
the upper level trough. This shortwave was noted over east Texas and
was already helping develop vigorous convection near the
Texas/Louisiana state line. This shortwave is expected to help
develop a surface low that will track along the stalled boundary and
combine to bring our CWA the potential very heavy rainfall and
isolated severe storms today. Heavy rainfall of two to three inches
over a short amount of time may lead to flash flooding over our
western zones early this morning then along the southern half of our
CWA during the day. Our northeast zones are not expected in this
threat and should receive lighter amounts. The heavy rain potential
is expected to end by this evening. Overall instability looks to
remain quite limited with this system as a ribbon of lower 60
dewpoints tries to reach the Interstate 20 corridor and MLCAPE
remains less than 300j/kg but, an increasing kinematic field with
favorable shear is expected to develop across the southern half of
our CWA later this morning and afternoon. This will result in the
potential for damaging wind gusts and a brief tornado or two
generally south of Interstate 20 today. The potential for severe
storms will end by this evening as well. Although the potent
shortwave will be east of our CWA by this evening, the chance for
light rain will continue over our CWA tonight as the upper level
trough axis shifts east across our region. Temperatures through the
period will remain well above normal. /22/

Saturday through next Friday...

By Saturday, the upper trough that is expected to bring widespread
rain across the region will begin to lift to the northeast. This will
temporarily allow for drier and "cooler" temperatures than previous
days, with highs in the lower 60s to lower 70s. Lingering moisture
will allow for widespread cloud cover over the entire ArkLaMiss
region on Saturday, but will begin to clear in the late afternoon
into overnight hours. Low temperatures are expected to dip into the
upper 40s to lower 50s.

By Sunday, rain chances will have completely cleared out of the area
as subtle upper ridging takes place, which is also going to allow
temperatures to warm up. Highs on Sunday and Monday will range in
the lower to middle 70s before another upper trough brings a
increased chances of rain Sunday night into Monday. A broad upper
trough will bring moisture to the region once again, allowing for
widespread and numerous precipitation chances Monday afternoon
through Wednesday. The potential for severe weather will also be a
concern Monday into Monday night. Model guidance is hinting at 850-
500mb lapse rates ranging 5.5-7.0 C/km, dewpoints in the middle 60s,
and SBCAPE estimates between 500-1500 J/kg. For now, all modes over
severe weather will be possible and we will continue to monitor this
system as it gets closer. A "Slight" risk for severe weather exists
along and  northwest of the Natchez Trace Parkway, while a
"Marginal" for severe weather exists southeast of the Parkway. With
the possibility of preexisting saturation from Friday's system, we
will monitor the potential for isolated flash flooding as the
potential event gets closer, particularly in the western portions of
CWA. Rain chances look to trickle out by late Wednesday night,
leaving the remainder of the week into the weekend with slim to none
rain chances. Behind the frontal boundary, temperatures will cool
down into the upper 40s to 50s as cold and drier air pushes into the
region. /AJ/

&&

.AVIATION...
(12Z TAFS)
Issued at 557 AM CST Fri Dec 30 2022
Local radars showed the leading edge of a band of SHRA/TSRA from
just west of GWO to just west of HKS at 12Z. This band of
convection wl continue spreading east across the remainder of the
area this morning and result in reduced flying conditions. Away
from TSRA MVFR cigs are expected to prevail areawide and last
into the evening before IFR cigs develop by 03Z Sat and prevail
through the end of the TAF period. /22

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       68  56  68  50 / 100  50  10   0
Meridian      66  57  69  48 / 100  50  20   0
Vicksburg     68  55  68  51 / 100  30   0   0
Hattiesburg   69  59  73  51 / 100  40  10   0
Natchez       68  56  68  50 / 100  30   0   0
Greenville    64  51  63  51 / 100  30   0   0
Greenwood     65  54  64  51 / 100  50  10   0

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.
&&

22/AJ/22
Hazardous weather outlook, Dec 30, 4:31 AM CST, 2 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
431 AM CST Fri Dec 30 2022

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025-034>036-
040>053-060-311045-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar-
Sunflower-Leflore-Washington-Humphreys-Holmes-Issaquena-Sharkey-
Yazoo-Madison MS-Leake-Neshoba-Kemper-Warren-Hinds-Rankin-Scott-
Newton-Lauderdale-Claiborne-Adams-
431 AM CST Fri Dec 30 2022

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, north central
Mississippi, northwest Mississippi, and southwest Mississippi.

.DAY ONE...Today and Tonight

FLOODING
THREAT...Limited
TIMING...Today

Today, localized flash flooding is possible, particularly in low
lying and urban areas. Minor river flooding is also possible.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Localized flash flooding is possible, particularly in low lying
and urban areas. Minor river flooding is also possible for
extreme southeast  Arkansas, portions of west central
Mississippi, northwest Mississippi, portions of north central
Mississippi, and northeast Louisiana Monday through Monday night.

(https://www.weather.gov/images/jan/graphicast/4.png)

Severe storms are likely and tornadoes, damaging winds, and hail
are possible for extreme southeast Arkansas, portions of
northwest Mississippi, and portions of northeast Louisiana Monday
afternoon through Tuesday morning.

(https://www.weather.gov/images/jan/graphicast/3.png)

Severe thunderstorms capable of producing tornadoes, damaging
winds, and hail are possible for portions of northwest
Mississippi, portions of northeast Louisiana, northeast
Mississippi, north central Mississippi, all of central
Mississippi, and all of south central Mississippi Monday afternoon
through Tuesday morning.

(https://www.weather.gov/images/jan/graphicast/3.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region Monday
through Tuesday.

MSZ026>033-037>039-311045-
Grenada-Carroll-Montgomery-Webster-Clay-Lowndes-Choctaw-Oktibbeha-
Attala-Winston-Noxubee-
431 AM CST Fri Dec 30 2022

This hazardous weather outlook is for portions of central
Mississippi, east central Mississippi, north central Mississippi,
and northeast Mississippi.

.DAY ONE...Today and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Localized flash flooding is possible, particularly in low lying
and urban areas. Minor river flooding is also possible for
extreme southeast Arkansas, portions of west central Mississippi,
northwest Mississippi, portions of north central Mississippi, and
northeast Louisiana Monday through Monday night.

(https://www.weather.gov/images/jan/graphicast/4.png)

Severe storms are likely and tornadoes, damaging winds, and hail
are possible   for extreme southeast Arkansas, portions of
northwest Mississippi, and portions of northeast Louisiana Monday
afternoon through Tuesday morning.

(https://www.weather.gov/images/jan/graphicast/3.png)

Severe thunderstorms capable of producing tornadoes, damaging
winds, and hail are possible for portions of northwest
Mississippi, portions of northeast Louisiana, northeast
Mississippi, north central Mississippi, all of central
Mississippi, and all of south central Mississippi Monday afternoon
through Tuesday morning.

(https://www.weather.gov/images/jan/graphicast/3.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region Monday
through Tuesday.

MSZ054>059-061>066-072>074-311045-
Copiah-Simpson-Smith-Jasper-Clarke-Jefferson-Franklin MS-Lincoln-
Lawrence-Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest-
431 AM CST Fri Dec 30 2022

This hazardous weather outlook is for portions of central
Mississippi, east central Mississippi, and south central
Mississippi.

.DAY ONE...Today and Tonight

SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...Today

FLOODING
THREAT...Limited
TIMING...Today

Today, isolated severe thunderstorms are possible. Some
thunderstorms could produce damaging wind gusts and hail. A
tornado cannot be ruled out.

(https://www.weather.gov/images/jan/graphicast/2.png)

Today, localized flash flooding is possible, particularly in low
lying and urban areas. Minor river flooding is also possible.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Localized flash flooding is possible, particularly in low lying
and urban areas. Minor river flooding is also possible for
extreme southeast  Arkansas, portions of west central
Mississippi, northwest Mississippi, portions of north central
Mississippi, and northeast Louisiana Monday through Monday night.

(https://www.weather.gov/images/jan/graphicast/4.png)

Severe storms are likely and tornadoes, damaging winds, and hail
are possible for extreme southeast Arkansas, portions of
northwest Mississippi, and portions of northeast Louisiana Monday
afternoon through Tuesday morning.

(https://www.weather.gov/images/jan/graphicast/3.png)

Severe thunderstorms capable of producing tornadoes, damaging
winds, and hail  are possible for portions of northwest
Mississippi, portions of northeast Louisiana, northeast
Mississippi, north central Mississippi, all of central
Mississippi, and all of south central Mississippi Monday
afternoon through Tuesday morning.

(https://www.weather.gov/images/jan/graphicast/3.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region today and
Monday through Tuesday.

33

&&

...HAZARD LEGEND...

*FLOODING*
Extreme...Widespread and significant flooding is likely.
Significant...Widespread flash flooding is likely
 and significant flooding is possible.
Elevated...Areas of flash flooding likely.
Limited...Localized flash flooding is possible.

*SEVERE THUNDERSTORMS*
High...Significant severe thunderstorms and tornadoes are
 likely with strong or violent tornadoes possible.
Moderate...Significant severe thunderstorms and tornadoes are
 likely with strong tornadoes possible.
Enhanced...Severe thunderstorms are likely and tornadoes are
 possible.
Slight...Severe thunderstorms and tornadoes are possible.
Marginal...Isolated severe thunderstorms are possible.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

...ADDITIONAL URLS FOR FLOODING ISSUES...

Current Watches and Warnings...
   https://www.weather.gov/jan/safe_HeavyRain

Observed Precipitation Images...
   https://www.weather.gov/jan/precipmaps

River Forecast Center...
   https://www.weather.gov/lmrfc/
Significant River Flood Outlook...
   https://www.wpc.ncep.noaa.gov/nationalfloodoutlook/index.html
Day 1 through 3 Excessive Rainfall...
   https://www.wpc.ncep.noaa.gov/qpf/excess_rain.shtml
Excessive Rainfall Discussion...
   https://www.wpc.ncep.noaa.gov/discussions/qpferd.html
Day 1 through 7 QPF...
   https://www.wpc.ncep.noaa.gov/qpf/qpf2.shtml
QPF Discussion...
   https://www.wpc.ncep.noaa.gov/discussions/qpfpfd.html
...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES...

Storm Prediction Center (SPC)...
   https://www.spc.noaa.gov/
Meso Analysis...
   https://www.spc.noaa.gov/exper/mesoanalysis/
Day 1 through 3 Outlooks...
   https://www.spc.noaa.gov/products/outlook/
Storm Reports...
   https://www.spc.noaa.gov/climo/online/

In the hours before

Special weather statement, Dec 30, 5:08 AM CST, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Jackson MS
508 AM CST Fri Dec 30 2022

LAZ024>026-MSZ059-060-301215-
Tensas LA-Concordia LA-Catahoula LA-Adams MS-Jefferson MS-
508 AM CST Fri Dec 30 2022

...A strong thunderstorm will impact portions of southwestern Tensas,
Concordia and central Catahoula Parishes, west central Jefferson and
northwestern Adams Counties through 615 AM CST...

At 508 AM CST, Doppler radar was tracking a strong thunderstorm near
Monterey, moving northeast at 50 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Deer Park around 515 AM CST.
  Frogmore around 525 AM CST.
  Ferriday and West Ferriday around 530 AM CST.
  Clayton, Spokane and Lee Bayou around 540 AM CST.
  Waterproof around 550 AM CST.
  Helena around 555 AM CST.

Other locations impacted by this storm include Sicily Island and
Ridgecrest.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3197 9165 3196 9160 3188 9159 3193 9152
      3178 9117 3119 9168 3121 9171 3120 9173
      3122 9176 3123 9179 3127 9184 3126 9185
      3129 9189 3130 9193 3134 9201 3137 9201
TIME...MOT...LOC 1108Z 210DEG 43KT 3138 9173

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

22
Special weather statement, Dec 30, 5:48 AM CST, 48 minutes before
Special Weather Statement
National Weather Service Jackson MS
548 AM CST Fri Dec 30 2022

LAZ025-MSZ047-053-054-059-301230-
Tensas LA-Jefferson MS-Copiah MS-Warren MS-Claiborne MS-
548 AM CST Fri Dec 30 2022

...Strong thunderstorms will impact portions of central Tensas
Parish, southwestern Warren, Claiborne, Jefferson and western Copiah
Counties through 630 AM CST...

At 548 AM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Helena to near Stampley. Movement was east
at 45 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Strong thunderstorms will be near...
  Fayette and Mcnair around 555 AM CST.
  Newellton and Lorman around 600 AM CST.
  Red Lick around 605 AM CST.
  Port Gibson, Blue Hill and Pattison around 615 AM CST.
  Peyton, Mcbride and Pleasant Hill around 620 AM CST.
  Allen and Yokena around 625 AM CST.
  Rocky Springs, Barlow and Reganton around 630 AM CST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3197 9146 3216 9105 3212 9105 3212 9102
      3216 9100 3217 9103 3227 9082 3214 9072
      3205 9072 3205 9066 3177 9046 3161 9115
      3163 9115 3163 9121
TIME...MOT...LOC 1148Z 250DEG 40KT 3194 9135 3169 9117

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

22
Special weather statement, Dec 30, 5:54 AM CST, 42 minutes before
Special Weather Statement
National Weather Service Jackson MS
554 AM CST Fri Dec 30 2022

MSZ059>062-301300-
Adams MS-Jefferson MS-Lincoln MS-Franklin MS-
554 AM CST Fri Dec 30 2022

...Strong thunderstorms will impact portions of northwestern Lincoln,
southeastern Jefferson, Franklin and southeastern Adams Counties
through 700 AM CST...

At 554 AM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Stanton to Dolorosa. Movement was east at
40 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Strong thunderstorms will be near...
  Stampley around 600 AM CST.
  Mcnair and Hamburg around 605 AM CST.
  Garden City around 615 AM CST.
  New Hope around 625 AM CST.
  Union Church around 630 AM CST.
  Caseyville around 640 AM CST.
  Little Springs around 650 AM CST.

Other locations impacted by these storms include Roxie and Meadville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3127 9150 3162 9122 3171 9074 3170 9073
      3170 9064 3135 9065 3135 9098 3134 9099
      3135 9102 3132 9112 3135 9115 3135 9121
      3137 9122 3136 9126 3137 9127 3131 9143
      3132 9146 3129 9147
TIME...MOT...LOC 1154Z 267DEG 34KT 3163 9119 3129 9136

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

22

The radar

The Jackson/Brandon,MS radar (KDGX), 91 km away, was scanning. The volume nearest the first event began at 12:35 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Lincoln

When
December 30, 6:36 AM CST to 6:40 AM CST
Where
Lincoln County, 1.78 mi NNE of Caseyville to 4 mi E of Caseyville
Measured
70 kt (81 mph) estimated gust
Property damage
$125,000
Reported by
NWS Storm Survey
Coordinates
31.694, -90.658

Straight line winds produced a swath of damage in northwest Lincoln County. The wind gusts initially produced damage near St. Paul Drive NW before the swath expanded in size and moved east and southeast downing numerous mixed forest trees. Along a north to south section of St. Paul Drive NW, a large oak was felled onto power lines which then resulted in the snapping of several power poles under power line tension nearby. Downstream along Caseyville Road, a tree was felled onto a mobile home and a shed suffered damage to roof panels. Intermittent mostly tree and limb damage was noted further east to near Applewhite Trail NW and Allred Drive NW at which point the wind weakened sufficiently to cease producing damage. Maximum estimated wind gusts were near 80 mph.

Tornado, Lincoln

When
December 30, 6:52 AM CST to 7:01 AM CST
Where
Lincoln County, 3.27 mi SSE of Arlington to 0.95 mi ENE of Wilkinson
Rating
EF1
Path length
8.92 mi
Path width
250 yd
Property damage
$75,000
Reported by
NWS Storm Survey
Coordinates
31.375, -90.553

This tornado touched down in southwestern Lincoln County along Brumfield Road SW near the Tangipahoa River, where it initially produced limb damage to pine trees. The tornado moved east across Summit Drive SW and Wallace Drive SW, where a few pines and oaks were uprooted. The tornado continued eastward and primarily damaged trees and vegetation as it crossed Interstate 55 and US Highway 51. The tornado intensified as it crossed Pricedale Road and followed a mostly west to east section of Windmill Drive SE, crossing the road near the intersection with Bobby Gates Lane SE. It is in this area that the tornado reached maximum intensity with winds estimated to 100 mph. The tornado downed dozens of trees including one onto a home. Several power poles were downed by fallen trees. A tree was also felled onto a shed that additionally sustained wind damage to some tin panels just south of the roadway. The tornado dissipated south of Arch Trail SE and before it reached Pleasant Hill Drive SE.

Thunderstorm Wind, Lincoln

When
December 30, 6:54 AM CST
Where
Lincoln County, 3.8 mi WSW of Johnstons Station
Measured
52 kt (60 mph) estimated gust
Crop damage
$1,000
Reported by
Broadcast Media
Coordinates
31.350, -90.480

Tree downed across I-55 at exit 24.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2022Every state in 2022This day in weather historyThe tornado archive for Mississippi, 2022Warnings in Mississippi, December 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1067703, 1067679, 1067689.